North Dakota, 2015

Hail and Damaging Winds in North Dakota, August 15, 2015

August 15, 2015 · NWS FGF · 3 events in 2 counties and zones

August 15th was the fourth day of 90 plus degree temperatures across eastern North Dakota. A cold front over western North Dakota advanced into eastern North Dakota during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

August 15th was the fourth day of 90 plus degree temperatures across eastern North Dakota. A cold front over western North Dakota advanced into eastern North Dakota during the evening. Thunderstorms formed out ahead of the front in the Valley City, North Dakota area, and tracked east-southeast along Interstate 94 into the Fargo-Moorhead area before they briefly weakened. As the echoes worked into portions of Clay County, they intensified again. These storms continued tracking east-southeast through eastern Otter Tail County, producing strong wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 6:04 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 15, 6:04 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT SAT AUG 15 2015

.UPDATE...
ISSUED AT 703 PM CDT SAT AUG 15 2015

THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT
THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF
INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG.

SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE
ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL
LET HEAT ADVISORY EXPIRE AT 7 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT AUG 15 2015

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH
TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN
FAIR AGREEMENT THROUGH THE PERIOD.

SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND
INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND
FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN
UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL
BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE
CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED
CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT
FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY
MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL
CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE.
POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES
COOLER THAN THIS MORNING.

COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS
WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES.

CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW
TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S
ALONG THE INTERNATIONAL BORDER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT AUG 15 2015

COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN
PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S.

NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT
AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST
POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE
NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL.

DEEP UPPER TROUGH WILL BE EXITING
THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING
THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION).
ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP
CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT
BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE
END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 703 PM CDT SAT AUG 15 2015

VFR CONDITIONS WERE ACROSS THE AREA. A MOSTLY CLEAR SKY WAS ACROSS
THE AREA WITH A COUPLE NARROW BANDS OF MID TO HIGH CLOUDS WITH CIGS
MOSTLY ABOVE 7 THOUSAND FT. EXPECT VFR CONDITIONS FOR THE EVENING
EXCEPT NEAR THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...VOELKER
LONG TERM...TG/VOELKER
AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 3:00 AM CST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT SAT AUG 15 2015

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
160900-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
400 AM CDT SAT AUG 15 2015

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT
ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING.
THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS
THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY
EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027>032-040-160900-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
400 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL
BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE
HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Fargo/Grand Forks radar (KMVX), 79 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Barnes

When
August 15, 7:45 PM CST
Where
Barnes County, 6.29 mi ESE of Rogers
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
47.030, -98.080

The hail fell at Eggert's Landing Campground.

Thunderstorm Wind, Barnes

When
August 15, 8:15 PM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -98.010

The wind gust was measured at the Valley City airport.

Thunderstorm Wind, Cass

When
August 15, 9:25 PM CST
Where
Cass County, 0.69 mi S of Davenport
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
46.710, -97.070

A tree was uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589759, 589763, 589761.